Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 182, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 30, 2020, 7:29 PM CDT for Aurora County, Jerauld County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2020, 7:29 PM CDT (00:29 UTC)
- Expired
- Aug 30, 2020, 8:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 160 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 7:29 PM CDT | HAIL 1.25 | 13 W Wessington Springs, SD | CORRECTS PREVIOUS HAIL REPORT FROM 13 W WESSINGTON SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 4:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.2
The text
As transmitted.
801
WUUS53 KFSD 310029
SVRFSD
SDC003-073-310115-
/O.NEW.KFSD.SV.W.0182.200831T0029Z-200831T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
729 PM CDT Sun Aug 30 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
North central Aurora County in south central South Dakota...
Jerauld County in central South Dakota...
* Until 815 PM CDT.
* At 729 PM CDT, a severe thunderstorm was located 10 miles east of
Gann Valley, or 21 miles northeast of Kimball, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wessington Springs around 750 PM CDT.
Lane around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4385 9846 4393 9879 4395 9889 4412 9889
4414 9837
TIME...MOT...LOC 0029Z 268DEG 28KT 4403 9878
HAIL...1.00IN
WIND...60MPH
$$
VandenBoogart4 follow-up statements
777
WWUS53 KFSD 310043
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
743 PM CDT Sun Aug 30 2020
SDC003-073-310115-
/O.CON.KFSD.SV.W.0182.000000T0000Z-200831T0115Z/
Aurora SD-Jerauld SD-
743 PM CDT Sun Aug 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL AURORA AND SOUTHERN JERAULD COUNTIES...
At 742 PM CDT, a severe thunderstorm was located near Wessington
Springs, or 23 miles north of Plankinton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Lane around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4394 9884 4412 9876 4414 9837 4385 9846
4393 9879
TIME...MOT...LOC 0042Z 268DEG 28KT 4403 9863
HAIL...1.00IN
WIND...60MPH
$$
VandenBoogart396
WWUS53 KFSD 310051
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
751 PM CDT Sun Aug 30 2020
SDC003-073-310115-
/O.CON.KFSD.SV.W.0182.000000T0000Z-200831T0115Z/
Aurora SD-Jerauld SD-
751 PM CDT Sun Aug 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL AURORA AND SOUTHEASTERN JERAULD COUNTIES...
At 751 PM CDT, a severe thunderstorm was located 8 miles south of
Wessington Springs, or 18 miles north of Plankinton, moving east at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Wessington Springs around 800 PM CDT.
Lane around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4393 9878 4404 9874 4411 9838 4385 9846
TIME...MOT...LOC 0051Z 257DEG 30KT 4397 9862
HAIL...1.00IN
WIND...60MPH
$$
VandenBoogart807
WWUS53 KFSD 310101
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
801 PM CDT Sun Aug 30 2020
SDC003-073-310115-
/O.CON.KFSD.SV.W.0182.000000T0000Z-200831T0115Z/
Aurora SD-Jerauld SD-
801 PM CDT Sun Aug 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTH CENTRAL AURORA AND SOUTHEASTERN JERAULD COUNTIES...
At 800 PM CDT, a severe thunderstorm was located 7 miles south of
Wessington Springs, or 18 miles north of Plankinton, moving east at
35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Lane around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4392 9868 4403 9865 4411 9838 4385 9846
TIME...MOT...LOC 0100Z 257DEG 30KT 4398 9852
HAIL...1.50IN
WIND...60MPH
$$
VandenBoogart873
WWUS53 KFSD 310113
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
813 PM CDT Sun Aug 30 2020
SDC003-073-310123-
/O.EXP.KFSD.SV.W.0182.000000T0000Z-200831T0115Z/
Aurora SD-Jerauld SD-
813 PM CDT Sun Aug 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL AURORA AND
SOUTHEASTERN JERAULD COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and central South Dakota.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Jerauld county.
LAT...LON 4392 9868 4403 9865 4411 9838 4385 9846
TIME...MOT...LOC 0113Z 268DEG 28KT 4398 9838
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:31 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 30, 6:31 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 631 PM CDT Sun Aug 30 2020 .SHORT TERM...(This Evening through Monday) Issued at 247 PM CDT Sun Aug 30 2020 Main focus is on tonight's severe weather risk. Most CAMs and recent HRRR runs support clustered multicell and supercell (some strong to severe) storms developing in central SD early this evening. This occurs just ahead of the approaching cold front moving into central and eastern SD early this evening. An elevated mixed layer evident on water vapor imagery across central and eastern SD has prompted development of very steep mid and low level lapse rates, MLCAPE of 2500-3500 J/kg, and DCAPE of 1000-1600 J/kg over central SD. Surface observations show low level moisture pooling ahead of the front with dew points in the mid 60s and temperatures in the 80s, combined with mainly southeast surface winds. Nice low level curvature is evident on model hodographs near KHON, aided by low level jet influence. These combined ingredients favor a threat for large hail exceeding golf ball size, damaging wind gusts of up to 70 mph, and a tornado or two being possible with the strongest storms tonight. Model soundings and cumulus field development suggest storm initiation as the cap breaks somewhere in the 4-7 pm window roughly along axis from Aberdeen to Chamberlain. 0-6km bulk shear of 30-40 kts should allow for organized storms to persist, with modest mid level winds prompting a tendency for storms to cluster together. Most model guidance supports the main severe weather threat remaining north of I-90 through around 10 pm tonight and storms mostly being east of I-29 by midnight. Isolated showers and storms are still possible along and south of I-90, but are favored to have lesser coverage. Along with and behind the front, expect winds to turn northerly and become gusty. Additional showers and isolated storms are possible behind the front as well, although severe weather threat is negated with this activity. Did keep rain chances in overnight for much of the region for this potential. Much drier and cooler air moves in immediately behind the front as an upper longwave trough digs into the region. Expect lows to fall into the 50s tonight, coolest in central SD further west where skies begin to clear and the driest air moves in soonest. Dry surface high pressure moves in for Monday, bringing cooler high temperatures in the 70s to near 80 degrees and light and variable winds. .LONG TERM...(Monday Night through Sunday) Issued at 247 PM CDT Sun Aug 30 2020 Unfortunately little to no relief is ahead for those wanting rain in the upcoming work week. For Monday night through early Wednesday, several rain-making disturbances are poised to track south of the immediate region. With an upper trough axis in the vicinity and drier northwest flow aloft, drier weather with near seasonal temperatures prevails during this period. On Wednesday, a disturbance to our north should bring a period of warm air advection and warmer weather again with highs approaching 90 degrees. While this disturbance looks to bring a front through the region by Thursday, Gulf moisture is mostly blocked by a system to the south yielding mainly dry weather. The bigger impact mid week, other than a period of hotter summery weather, looks to be periods of breezy winds from a tighter surface pressure gradient. Late week, there is little change to the weather pattern with drier weather and generally seasonal temperatures persisting, but there is some low confidence chance of more widespread rain with a late weekend system. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun Aug 30 2020 Scattered thunderstorms will move east across the forecast area through the first 1/2 of this TAF period. Have attempted to pinpoint some favored time frames for impacts of convective activity at TAF locations, though timing comes with increased uncertainty as we approach the I-29 corridor late evening into the overnight hours. Cold front and associated upper wave triggering the storms will be followed by gusty north-northwest winds for several hours during the pre-dawn to mid-morning hours, with gusts occasionally topping 25kt. Winds gradually subside through the remainder of the day. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...JH
Hazardous weather outlook, Aug 30, 4:06 AM CDT, 15 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 AM CDT Sun Aug 30 2020 MNZ071-072-SDZ038>040-050-052>061-063>065-068-310915- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 406 AM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight South winds will gust to around 40 mph from late morning into the afternoon. Thunderstorms may develop late this afternoon into the early evening. If storms can develop a few may be severe, with hail to the size of golf balls and wind gusts to 70 mph. The main threat for severe weather should be from about 6 pm to 10 pm CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-310915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton- Union- 406 AM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible this evening, with the better chances from about 7 pm to 2 am. An isolated severe storm will be possible with hail to the size of half dollars and wind gusts to 60 mph the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 30, 6:36 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 NE CHAMBERLAIN 43.86N 99.25W
08/30/2020 E1.00 INCH BRULE SD PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:06 PM CDT | Tornado Warning | FSD | Beadle | 24 min |
| Aug 30, 7:23 PM CDT | Tornado Warning | FSD | Beadle | 17 min |
| Aug 30, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld, Sanborn | 20 min |
| Aug 31, 4:02 AM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.